Alert archive / North Carolina / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 62, NWS Wilmington, NC

August 12, 2004Columbus County, North Carolina

NWS Wilmington, NC issued this severe thunderstorm warning at Aug 12, 2004, 3:19 PM EDT for Columbus County, North Carolina. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 12, 2004, 3:19 PM EDT (19:19 UTC)
Expired
Aug 12, 2004, 4:00 PM EDT
In force
41 min
Issued by
NWS Wilmington, NC
Area
Counties, with a storm outline in the text

County Columbus County, NC

The radar

The Wilmington radar (KLTX), 31 km from the middle of the area, began a volume at 19:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 12, 11:45 AM EDTTornado WatchSPC6 hr

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 7.3 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2004-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 926 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2004-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
926 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
584 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KILM 121919
SVRILM
NCC047-122000-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
315 PM EDT THU AUG 12 2004

THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  COLUMBUS COUNTY IN SOUTHEAST NORTH CAROLINA

* UNTIL 400 PM EDT

* AT 315 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR OLD DOCK...OR 15
  MILES SOUTHEAST OF WHITEVILLE...AND MOVING NORTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   LAKE WACCAMAW AROUND 325 PM...
   BOLTON AROUND 330 PM...
   RIEGLEWOOD AROUND 345 PM...

MORE DANGEROUS THUNDERSTORMS MAY DEVELOP AND AFFECT OTHER COMMUNITIES
IN THE WARNED AREA.

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE. REMEBER SEVERE THUNDERSTORMS CAN PRODUCE TORNADOS WITH
LITTLE OR NO ADVANCE WARNING.

IF YOU OBSERVE SEVERE WEATHER OR WEATHER RELATED DAMAGE...REPORT IT
TO THE NEAREST LAW ENFORCEMENT AGENCY AND ASK THEM TO RELAY THE
REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN WILMINGTON
NC.

LAT...LON 3436 7816 3429 7821 3421 7831 3421 7836
      3415 7841 3416 7852 3412 7855 3419 7864
      3437 7845 3436 7831 3439 7824

$$

CRM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 11:02 AM EDT, 4 hours 17 minutes earlier.

Area forecast discussion, Aug 12, 11:02 AM EDT, 4 hours 17 minutes before
AREA FORECAST DISCUSSION.
NATIONAL WEATHER SERVICE WILMINGTON NC
1102 AM EDT THU AUG 12 2004

.SHORT TERM (TODAY)...
NOT PLANNING ZONE UPDATE THIS MORNING. SHOWERS AND THUNDERSTORMS
OVER THE CWA THIS MORNING WILL INCREASE IN NUMBER LATER TODAY INTO
TONIGHT...COVERED BY LIKELY POPS. ALTHOUGH THE REMAINS OF BONNIE ARE
EXPECTED TO PASS INLAND OF THE ILM CWA...SHOWERS AND THUNDERSTORMS
ALONG THE PERIPHERY OF BONNIE WILL CAUSE PRECIP OVER THE CWA
TONIGHT.

&&

.MARINE...
SE SWELL CONTINUES TO AFFECT THE COASTAL WATERS WITH 9 SECOND
PERIODS BEING INDICATED AT THE BUOYS. GOOD AREA OF SHOWERS AND
THUNDERSTORMS ALREADY MOVING ACROSS THE AREA.

CURRENT FORECAST ON TARGET AND LITTLE CHANGES WERE NEEDED OTHER THAN
TO BUMP SEAS UP SLIGHTLY.

SMALL CRAFT ADVISORIES MAY STILL BE NECESSARY FOR THE OVERNIGHT
HOURS...WILL BE A SHORT TERM MARGINAL EVENT.

&&

.AVIATION...
 SCATTERED CONVECTION WILL BE THE RULE THIS AFTERNOON WITH GOOD
MOISTURE LEVELS AND TROUGH JUST TO THE WEST. REMNANTS OF BONNIE MOVE
IN TONIGHT...BETWEEN 02-08Z. NOT MUCH IN THE WAY OF WINDS...PERHAPS
GUSTS OVER 20KT IN HEAVY SHOWERS AND 1000 FT CEILINGS. CONDITIONS
WILL BE WORSE OVER FLO AS CENTER OF BONNIE WILL LIKELY PASS WEST OF
OUR AREA. CONDITIONS WILL IMPROVE RAPIDLY BY 10Z...BUT MAY STILL
HAVE A MVFR CEILING.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
SC...NONE.
MARINE...NONE.

MARINE...RJD
AVIATION...HDL
Hazardous weather outlook, Aug 12, 11:20 AM EDT, 3 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
1120 AM EDT THU AUG 12 2004

NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-131020-
BLADEN NC-BRUNSWICK NC-COLUMBUS NC-DARLINGTON SC-DILLON SC-
FLORENCE SC-GEORGETOWN SC-HORRY SC-MARION SC-MARLBORO SC-
NEW HANOVER NC-PENDER NC-ROBESON NC-WILLIAMSBURG SC-
INCLUDING THE CITIES OF...BENNETTSVILLE...BURGAW...CONWAY...
DARLINGTON...DILLON...ELIZABETHTOWN...FLORENCE...GEORGETOWN...
HAMPSTEAD...HARTSVILLE...KINGSTREE...LAKE CITY...LELAND...LORIS...
LUMBERTON...MARION...MULLINS...MURRELLS INLET...MYRTLE BEACH...
SHALLOTTE...SOUTHPORT...TABOR CITY...WHITEVILLE AND WILMINGTON
1120 AM EDT THU AUG 12 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN NORTH CAROLINA
AND NORTHEASTERN SOUTH CAROLINA.

.DAY ONE...TODAY

SCATTERED SHOWERS AND THUNDERSTORMS  WILL CONTINUE ACROSS THE REGION
TODAY. SOME OF THESE STORMS COULD BE SEVERE WITH STRONG WINDS GUSTS
AND A WITH MINOR PONDING ON ROADWAYS TODAY. ISOLATED TORNADOES WILL
BE POSSIBLE...MAINLY DURING THE OVERNIGHT HOURS AS THE REMNANTS OF
BONNIE PASSES WEST OF THE AREA. RAINFALL ACCUMULATIONS ARE EXPECTED
TO BE AN INCH OR LESS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

HURRICANE CHARLIE IS FORECAST TO MOVE INTO FLORIDA ON FRIDAY NIGHT
AND THEN WEAKEN AS IT CROSSES THE CAROLINAS ON SATURDAY. RAINFALL
FROM CHARLIE MAY BE AROUND 3 INCHES IN SOME AREAS.

THERE IS CONSIDERABLE UNCERTAINTY IN THE FORECAST TRACK OF
CHARLIE...BUT THE RESULT OF THIS RAINY PERIOD IS THE POTENTIAL FOR
LOCAL FLOODING ALONG STREAMS AND PONDING ON ROADWAYS. RIVERS WILL BE
MONITORED FOR FLOOD POTENTIAL.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT THROUGH SATURDAY NIGHT.

In the hours before

Local storm report, Aug 12, 1:22 PM EDT, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
122 PM EDT THU AUG 12 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0114 PM     HAIL             HEMINGWAY               33.75N 79.45W
08/12/2004  0.75 INCH        WILLIAMSBURG       SC   EMERGENCY MNGR

&&

43
Special weather statement, Aug 12, 1:47 PM EDT, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
147 PM EDT THU AUG 12 2004

NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-130730-
BLADEN NC-BRUNSWICK NC-COLUMBUS NC-DARLINGTON SC-DILLON SC-
FLORENCE SC-GEORGETOWN SC-HORRY SC-MARION SC-MARLBORO SC-
NEW HANOVER NC-PENDER NC-ROBESON NC-WILLIAMSBURG SC-
INCLUDING THE CITIES OF...BENNETTSVILLE...BURGAW...CONWAY...
DARLINGTON...DILLON...ELIZABETHTOWN...FLORENCE...GEORGETOWN...
HAMPSTEAD...HARTSVILLE...KINGSTREE...LAKE CITY...LELAND...LORIS...
LUMBERTON...MARION...MULLINS...MURRELLS INLET...MYRTLE BEACH...
SHALLOTTE...SOUTHPORT...TABOR CITY...WHITEVILLE AND WILMINGTON
147 PM EDT THU AUG 12 2004

...TORNADO WATCH IN EFFECT UNTIL 6 PM...

STRONG THUNDERSTORMS FROM MARLBORO COUNTY SOUTH TO GEORGETOWN COUNTY
WILL CONTINUE THROUGH 330 PM. SOME OF THESE STORMS HAVE A HISTORY OF
PRODUCING LARGE HAIL...AND CONDITIONS ARE FAVORABLE FOR ISOLATED
TORNADOES. THE SHOWERS AND STORMS WILL MOVE NORTHEAST AT 20 TO 25 MPH
AND WILL SPREAD INTO ROBESON AND COLUMBUS COUNTIES BY 230 PM...AND
BLADEN AND WESTERN PENDER COUNTIES BY 3 PM. PEOPLE IN THE WATCH AREA
SHOULD MONITOR THE ALL HAZARDS NOAA WEATHER RADIO OR OTHER MEDIA
OUTLETS FOR THE LATEST WEATHER INFORMATION FROM THE NATIONAL WEATHER
SERVICE.

43
Local storm report, Aug 12, 2:19 PM EDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
219 PM EDT THU AUG 12 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0203 PM     TORNADO          CONWAY                  33.84N 79.05W
08/12/2004                   HORRY              SC   LAW ENFORCEMENT

            HORRY COUNTY 911 CENTER RELAYED MULTIPLE PUBLIC REPORTS
            OF TORNADOES NEAR CONWAY.

&&

RAN

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 2:07 PM EDTTornado WarningILMRobeson53 min
Aug 12, 2:32 PM EDTTornado WarningILMColumbus43 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.